Michigan, 2019

Damaging Wind in Michigan, May 31, 2019

May 31, 2019 · NWS GRR · 1 event in 1 county or zone

An isolated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 31, 7:20 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 31, 7:20 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
820 PM EDT Fri May 31 2019

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 318 PM EDT Fri May 31 2019

-Limited risk of thunderstorms and heavy rain along the U.S. 10
corridor after 8pm Friday

-Severe threat limited to gusty winds and a potential for hail

-Severe weather possible throughout the day Saturday as multiple
bands of storms move through the area

-Cold front makes way into the area Sunday bringing substantially
cooler and dry air

&&

.DISCUSSION...(This evening through next Friday)
Issued at 318 PM EDT Fri May 31 2019

The primary focus is on chances for strong to severe thunderstorms
tonight and Saturday. Overall, the threat for any severe weather
is quite low tonight, but there is at least a small risk for gusty
winds and hail mainly near U.S. 10 after 8pm. The threat for
thunderstorms looks to be more of an issue for Saturday,
unfortunately, and a few strong to locally severe thunderstorms
are possible near and south of I-96.

Based on the 12z CAM guidance, we are largely unimpressed with our
chances for thunderstorms in general tonight, with the main threat
being confined to the U.S. 10 corridor and lakeshore areas north
of M-20. Any storms that do form in northeast Wisconsin and
northern Lake Michigan may tend to migrate toward the better sfc
based instability over east central Wisconsin. But a few storms
may manage to impact particularly the western stretches of the
U.S. 10 corridor and locations immediately SW of there. Since
these storms may be rooted above the stable marine layer they can
potentially survive the trip over the lake. Nevertheless we do not
expect this to be a significant event tonight.

Saturday looks to be more of an issue with thunderstorm coverage
and perhaps intensity as well. SPC HREF guidance is indicating
1000-1500 J/kg south of I-96 while raw ECMWF and GEM guidance is
suggesting 1500-2500 J/kg possible. Somewhat complicating matters
is the threat for morning convection in the 12z-15z timeframe that
could delay destabilization. Even so, the cold front is not poised
to move through until the evening, so there is still time to
destabilize. Bulk shear magnitudes will be borderline or even
suboptimal for a severe event, suggesting multicellular storm mode
and sufficient precipitation loading/downdrafts will be needed to
produce severe wind gusts. CAPE in the hail growth region looks
good so there is a risk for some large hail.

PWAT values in the 1.2"-1.4" range, while not off the charts, are
high enough to warrant a threat for some localized heavy rain in
areas that get repeated rounds of storms. HREF 24hr localized
probability matched mean precip amounts suggest there may be small
pockets of 1"-2" of rain especially south of I-96. Localized
ponding of water on roads may occur with these rain amounts.

After FROPA Saturday evening, our temperatures will tumble quite a
bit. We're looking at highs struggling to get into the low to mid 60s
Sunday and Monday. In fact, interior central Lower MI may deal
with a late-season frost Monday morning with temperatures dipping
into the mid 30s potentially. The next risk for rain holds off
until Tuesday night and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 821 PM EDT Fri May 31 2019

Three main aviation concerns the next 24 hours are, showers this
evening (which may contain gusty winds), fog overnight and
thunderstorms on Saturday.

The showers would impact the TAF sites between 03z and 06z as they
drift south through the area. There is the possibility of some
gusty winds to in excess of 30 knots if they directly impact a TAF
site. Given low confidence have VCSH wording in, but did not
include the gusty winds. Low chance for a few storms tonight as
well, but left this out of the TAFs.

Fog is possible again late tonight as winds will be light and
skies try to clear in the wake of the line of showers/storms. MVFR
fog would be a good bet, with IFR possible.

A couple of rounds of thunderstorms look possible on Saturday. The
first one appears to be from mid morning through mid afternoon
with another one possible towards evening. Included VCTS wording
in the TAFs from midday through mid afternoon.

&&

.MARINE...
Issued at 318 PM EDT Fri May 31 2019

Aside from thunderstorm hazards to mariners Saturday, we'll be
watching for enhanced wind and wave action for Sunday that should
hold below SCA. High pressure moving in along with NW flow could
boost waves especially near and south of Muskegon during the day
Sunday.

&&

.HYDROLOGY...
Issued at 318 PM EDT Fri May 31 2019

The rivers near Vicksburg and Maple Rapids remain above bankfull,
with only low lying areas near the river under any water. No
significant river flooding is expected over the next several days.
There are several rounds of thunderstorms likely to affect our area
over the next day or two. These are expected to move through fairly
quickly, but if multiple thunderstorms happen to track over the same
areas repeatedly, bigger rainfall totals and local ponding of water
on roads is possible. Always slow down and drive carefully during
heavy rain, especially at night.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Hoving/KS
DISCUSSION...Hoving
AVIATION...Duke
HYDROLOGY...AMD
MARINE...Hoving
Hazardous weather outlook, May 31, 3:43 AM EST, 16 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
443 AM EDT Fri May 31 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-010845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
443 AM EDT Fri May 31 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong thunderstorms with gusty, perhaps damaging, winds and hail
are possible this evening. The primary threat is north and west of
a line from Muskegon to Big Rapids between 8 PM and Midnight.

Patchy dense fog will dissipate by 9 am this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are forecast Saturday into Saturday
evening. A few stronger storms are possible, particularly near
and south of Interstate 96 between 4 PM and 10 PM.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 PM this evening, mainly
north of a Holland to Lansing line.

LMZ844>849-010845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
443 AM EDT Fri May 31 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong thunderstorms with gusty winds in excess of 40 knots,
locally high waves, and hail are possible this evening. The
primary threat is north of Holland between 8 PM and Midnight.

Patchy dense fog is possible this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are forecast for Saturday into Saturday
evening. A period of strong northerly winds on Sunday may create
conditions hazardous to small craft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 PM this evening, mainly
north of Holland.

Meade

In the hours before

Special weather statement, May 31, 8:18 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
918 PM EDT Fri May 31 2019

MIZ037>040-010215-
Osceola-Lake-Clare-Mason-
918 PM EDT Fri May 31 2019

...STRONG THUNDERSTORMS WILL AFFECT CLARE...OSCEOLA...LAKE AND MASON
COUNTIES...

At 916 PM EDT, Doppler radar was tracking strong thunderstorms
moving southeast across Lake Michigan and central Lower Michigan at
35 mph. The strongest storms may produce wind gusts in excess of 50
mph and nickel size hail. If any storm intensifies, a severe
thunderstorm warning may be needed.

Locations impacted include...
Ludington...           Clare...               Evart...
Baldwin...             Ludington SP...        Reed City...
Scottville...          Marion...              Farwell...
Luther...              Fountain...            Free Soil...
Freesoil...            Highland...            Chase...
Lake...                Hersey...              Custer...
Le Roy...              Tustin...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4416 8461 4382 8461 4382 8643 4394 8645
      4394 8643 4406 8651 4418 8639
TIME...MOT...LOC 0116Z 294DEG 49KT 4404 8602

BORCHARDT

The radar

The Grand Rapids radar (KGRR), 136 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
May 31, 8:40 PM EST to 8:42 PM EST
Where
Mason County, 3.4 mi SW of Fountain
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.010, -86.220

An isolated severe storm brought down a tree that fell on Sugar Grove road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824206.